Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 44, NWS Tucson, AZ

July 29, 20065 counties in Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2006, 7:30 AM MST for 5 counties in Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 7:30 AM MST (14:30 UTC)
Expired
Jul 29, 2006, 9:30 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 2.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 291443
FFWTWC
AZC003-009-019-021-023-291730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
730 AM MST SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 1030 AM MST

* AT 724 AM MST...FLASH FLOODING IS OCCURRING OVER THE WARNED AREA. 
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A BROAD 
AREA OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN 
ACROSS FAR SOUTHEASTERN PINAL COUNTY...EASTERN PIMA 
COUNTY...NORTHERN SANTA CRUZ...NORTHWESTERN COCHISE AND SOUTHWESTERN 
GRAHAM COUNTIES. DOPPLER RADAR AND AUTOMATED RAIN GAGES INDICATE 
THAT BETWEEN ONE TO THREE INCHES OF RAIN HAS FALLEN ACROSS THE 
WARNED AREA. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME...ON TOP 
OF THE RAIN THAT HAS FALLEN IN THE PAST TWO DAYS...WILL LEAD TO 
SIGNIFICANT RUNOFF IN WASHES DRAINING OUT OF THE SURROUNDING 
MOUNTAINS. NUMEROUS STREETS WERE FLOODED AND CLOSED THROUGHOUT THE 
TUCSON METRO AREA.

FLOOD WATERS ARE MOVING DOWN THE SABINO CREEK AND WILL THREATEN 
HOMES...PERSONS IN THE FLOOD PRONE AREAS NEAR SABINO CREEK SHOULD 
SEEK HIGHER GROUND. 

ADDITIONAL RAINFALL AMOUNTS OF 1.0 TO 2.0 INCHES ARE POSSIBLE IN
THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3175 11151 3157 11066 3174 11001 3295 11018
      3262 11132

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 291601
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST SAT JUL 29 2006

AZC003-009-019-021-023-291730-
GRAHAM AZ-COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-PINAL AZ-
850 AM MST SAT JUL 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MST FOR
SOUTHEASTERN PINAL...EASTERN PIMA...NORTHEASTERN SANTA CRUZ...
NORTHWESTERN COCHISE AND SOUTHWESTERN GRAHAM COUNTIES...

AT 855 AM MST...FLASH FLOODING IS OCCURRING OVER THE WARNED AREA. 
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A BROAD 
AREA OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN 
ACROSS FAR SOUTHEASTERN PINAL COUNTY...EASTERN PIMA COUNTY...SANTA 
CRUZ...NORTHWESTERN COCHISE AND SOUTHWESTERN GRAHAM COUNTIES. 
DOPPLER RADAR AND AUTOMATED RAIN GAGES INDICATE THAT BETWEEN ONE TO 
THREE INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. THIS AMOUNT 
OF RAIN IN A SHORT PERIOD OF TIME...ON TOP OF THE RAIN THAT HAS 
FALLEN IN THE PAST TWO DAYS...WILL LEAD TO SIGNIFICANT RUNOFF IN 
WASHES DRAINING OUT OF THE SURROUNDING MOUNTAINS. NUMEROUS STREETS 
WERE FLOODED AND CLOSED THROUGHOUT THE TUCSON METRO AREA.

FLOOD WATERS ARE MOVING DOWN THE SABINO CREEK AND WILL THREATEN 
HOMES...PERSONS IN THE FLOOD PRONE AREAS NEAR SABINO CREEK SHOULD 
SEEK HIGHER GROUND.

THE ARAVAIPA CREEK WILL HAVE A SIGNIFICANT FLOW AND APPROACH FLOOD 
STAGE NEAR MAMMOTH THIS AFTERNOON. 

THE CIENEGA CREEK NEAR SONOITA WILL REMAIN ABOVE BANKFULL THROUGH 
THE DAY.

ADDITIONAL RAINFALL AMOUNTS OF 0.50 TO 1.0 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3175 11151 3157 11066 3174 11001 3295 11018
      3322 11040 3262 11132

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 291646
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
939 AM MST SAT JUL 29 2006

AZC003-009-019-021-023-291730-
GRAHAM AZ-COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-PINAL AZ-
939 AM MST SAT JUL 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MST FOR
SOUTHEASTERN PINAL...EASTERN PIMA...NORTHEASTERN SANTA CRUZ...
NORTHWESTERN COCHISE AND SOUTHWESTERN GRAHAM COUNTIES...

AT 936 AM MST...AT 940 AM MST...FLASH FLOODING IS OCCURRING OVER THE 
WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BROAD AREA OF SHOWERS AND THUNDERSTORMS PRODUCING 
MODERATE TO HEAVY RAIN ACROSS FAR SOUTHEASTERN PINAL 
COUNTY...EASTERN PIMA COUNTY...SANTA CRUZ...NORTHWESTERN COCHISE AND 
SOUTHWESTERN GRAHAM COUNTIES. DOPPLER RADAR AND AUTOMATED RAIN GAGES 
INDICATE THAT BETWEEN ONE TO THREE INCHES OF RAIN HAS FALLEN ACROSS 
THE WARNED AREA. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME...ON 
TOP OF THE RAIN THAT HAS FALLEN IN THE PAST TWO DAYS...WILL LEAD TO 
SIGNIFICANT RUNOFF IN WASHES DRAINING OUT OF THE SURROUNDING 
MOUNTAINS. NUMEROUS STREETS WERE FLOODED AND CLOSED THROUGHOUT THE 
TUCSON METRO AREA.

ALL WASHES AND STREAMS ACROSS THE TUCSON METRO AREA WILL HAVE 
SIGNIFICANT WATER FLOWS THROUGH THE EARLY AFTERNOON.

THE ARAVAIPA CREEK WILL HAVE A SIGNIFICANT FLOW AND APPROACH FLOOD 
STAGE NEAR MAMMOTH THIS AFTERNOON. THIS WATER WILL CAUSE A 
SIGNIFICANT INCREASE IN FLOWS IN THE SAN PEDRO RIVER FROM MAMMOTH 
NORTH LATE THIS AFTERNOON. 

THE CIENEGA CREEK NEAR SONOITA WILL REMAIN ABOVE BANKFULL THROUGH 
THE DAY.

ADDITIONAL RAINFALL AMOUNTS OF 0.50 TO 1.0 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3175 11151 3157 11066 3174 11001 3295 11018
      3322 11040 3262 11132

$$

WEATHER.GOV/TUCSON

SHOEMAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:10 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 3:10 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
310 AM MST SAT JUL 29 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND AN UPPER
LEVEL LOW LOCATED OVER WEST CENTRAL NEW MEXICO. THIS WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THIS
WEEKEND. THE COMBINATION OF THIS DISTURBANCE AND DEEP MOISTURE
ACROSS SOUTHEAST ARIZONA WILL RESULT IN AN INCREASED RISK OF FLASH
FLOODING THIS WEEKEND.

&&

.DISCUSSION...FOR THE FOURTH NIGHT IN A ROW...IT HAS BEEN ANOTHER
BUSY OVERNIGHT PERIOD...WHICH IN MY 12 YEARS IN ARIZONA...I CANT
REMEMBER NOCTURNAL ACTIVITY CONTUINING FOR FOUR DAYS STRAIGHT. THE
CUT-OFF UPPER LOW...ANOTHER ODDITY IN LATE JULY...CONTINUES TO SPIN
IN WEST CENTRAL NEW MEXICO WITH DISTURBANCES ROUNDING THE BASE OF
THE SYSTEM AND KICKING OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. WITH THE ATMOSPHERE SO MOIST...THE MAIN THREAT FROM
ANY STORM IS HEAVY RAIN...WHICH WOULD LEAD TO FLASH FLOODING
ANWWHERE ACROSS SOUTHEAST ARIZONA WITH THE GROUND PRETTY SATURATED
AFTER FOUR DAYS OF ACTIVITY. THE UPPER LOW WILL HANG AROUND ALL
WEEKEND AND KICK OFF STRONG STORMS WITH HEAVY RAIN AS DISTURBANCES
CONTINUE TO ROTATE AROUND THIS LOW. COULD SEE SOME MORE SIGNIFICANT
RAINFALL AMOUNTS AGAIN TODAY...AS WE ARE STARTING OFF THE DAY WITH
PRETTY GOOD ACTION ACROSS THE REGION...AS OF 3 AM. THE ONLY
EXCEPTION WOULD BE IN WESTERN PIMA COUNTY WHERE NOT MUCH RAIN HAS
FALLEN THIS MORNING INCLUDING FRIDAY. WILL HOWEVER KEEP FLASH FLOOD
WATCH GOING UNTIL 8 PM THIS EVENING. HIGH TEMPERATURES THIS WEEKEND
WILL REMAIN WELL BELOW NORMAL.

CUT-OFF LOW WILL BE AROUND MONDAY BEFORE LIFTING OUT OF AREA TUESDAY
AFTERNOON. WITH PLENTY OF LOW-LEVEL MOISTURE AROUND AFTER THIS
SYSTEM LEAVES THE AREA LATE TUESDAY...EXPECT DAILY VARIABILITY OF
THUNDERSTORM COVERAGE BY MID-WEEK WITH TEMPERATURES INCHING TOWARD
NORMAL HIGHS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
     RIVER VALLEY (GRAHAM AND SOUTHERN GREENLEE COUNTY)...WESTERN
     PIMA COUNTY...TOHONO OODHAM NATION...EASTERN PIMA
     COUNTY...SANTA CRUZ COUNTY AND COCHISE COUNTY) UNTIL 8 PM MST
     THIS EVENING.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 4:00 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
400 AM MST SAT JUL 29 2006

AZZ019-029>035-300300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER
VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-TUCSON
METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
400 AM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST THIS EVENING...

AN UPPER LOW RESIDES ALONG THE ARIZONA/NEW MEXICO BORDER AND WILL
CONTINUE TO SPIN ACROSS THE REGION AS IT MOVES SLOWLY TO THE SOUTH.
WITH THE LOW EXPECTED TO REMAIN IN THE GENERAL VICINITY FOR THE NEXT
DAY OR TWO...THE COMBINATION OF THE LIFTING ASSOCIATED WITH THIS
SYSTEM...THE DEEP MOISTURE PRESENT ACROSS SOUTHEAST ARIZONA...AND
ALREADY SATURATED SOILS WILL RESULT IN AN INCREASED RISK OF STRONG
THUNDERSTORMS THAT COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW WILL LINGER ACROSS THE AREA THROUGH SUNDAY WILL START
TO WEAKEN SUFFICIENTLY TO ALLOW THE STORMS THAT DEVELOP TO BE
SCATTERED IN NATURE AND WITH WEAKER UPPER LEVEL SUPPORT THE THREAT
FOR FLOODING SHOULD NOT BE AS GREAT FOR SUNDAY. HOWEVER...REFER TO
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE THAT WILL BE
ISSUED TONIGHT AND SATURDAY FOR MORE INFORMATION REGARDING THE
FLOODING POTENTIAL ON SUNDAY.

BY EARLY IN THE WEEK AND CONTINUING THROUGH LATE WEEK...A TROUGH
OVER THE PACIFIC WILL TRY TO WORK ITS WAY EAST. DRIER AIR WILL
FILTER INTO SOUTHERN CALIFORNIA AND PERHAPS WESTERN ARIZONA.
HOWEVER...THE LATEST COMPUTER MODELS INDICATE THAT THERE WILL STILL
BE SUFFICIENT MOISTURE IN PLACE TO GENERATE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING EACH DAY
THROUGH FRIDAY. ALTHOUGH A FEW OF THE STORMS THAT DEVELOP DURING
COULD BRIEFLY REACH OR EXCEED SEVERE LIMITS...ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:53 PM MSTFlash Flood WarningTWCCochise37 min
Jul 28, 10:35 PM MSTFlash Flood WarningTWCPima, Pinal
Jul 29, 12:26 AM MSTFlash Flood WarningTWCPima64 min
Jul 29, 4:54 AM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 29, 2:00 PM MSTFlood WatchTWC5 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.